Myasthenia Gravis: A Rare Neurologic Complication of Immune Checkpoint Inhibitor Therapy
Yelena Shames, MS, ACNP-BC, CNRN, CTNL, Mimma Errante, MS, ANP-C, OCN®, and Nana Prempeh Keteku, MS, ANP-BC
From Memorial Sloan Kettering Cancer Center, New York, New York
Authors’ disclosures of conflicts of interest are found at the end of this article.
Correspondence to: Yelena Shames, MS, ACNP-BC, CNRN, CTNL, Memorial Sloan Kettering Cancer Center, 545 East 73rd Street, New York, NY 10065 E-mail: email@example.com
J Adv Pract Oncol 2022;13(2):151–157 |
© 2022 Harborside™
Myasthenia gravis is an autoimmune disorder affecting the neuromuscular junction, which is characterized by the production of autoimmune antibodies to acetylcholine or muscle-specific kinase receptors, causing an error in transmission of nerve impulses to various muscles. The hallmark of myasthenia gravis is “grave or serious” fluctuating muscle weakness. Ocular, respiratory, bulbar, and skeletal muscles are most commonly affected; therefore, patients often present with fatigable ptosis, blurry vision, diplopia, change in facial expression, dysphagia, dysarthria, dyspnea, and limb weakness. Many medications, including fluroquinolone, aminoglycoside, magnesium sulfate, quinidine, and select beta blockers, are known to unmask or exacerbate symptoms of myasthenia gravis. Although the pathogenesis is not entirely understood, T lymphocytes are thought to play a role by blocking the acetylcholine receptors and causing antibody production. In the era of new immune-modulating therapies emerging for treatment of different cancers, their role in inducing a proinflammatory state has become apparent, thus highlighting a clear need to increase awareness about their role in inducing myasthenia gravis or myasthenia-like symptoms.
For access to the full length article, please sign in